Alert archive / Louisiana / Flash Flood Warnings in 2004
Flash Flood Warning 41, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Dec 9, 2004, 3:22 AM CST for East Baton Rouge Parish, Louisiana. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2004, 3:22 AM CST (09:22 UTC)
- Expired
- Dec 9, 2004, 4:45 AM CST
- In force
- 83 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County East Baton Rouge Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 9.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLIX 090924 FFWLIX LAC033-091045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 322 AM CST THU DEC 9 2004 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITIES OF...ZACHARY...BAKER * UNTIL 445 AM CST * AT 317 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR PRIDE...OR ABOUT 8 MILES EAST OF ZACHARY. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED PARISH MAINLY NORTH AND NORTHEAST OF BATON ROUGE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3065 9126 3057 9118 3066 9092 3072 9097 $$
1 follow-up statement
000 WGUS74 KLIX 090957 FFSLIX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 358 AM CST THU DEC 9 2004 LAC033-091045- EAST BATON ROUGE LA- 358 AM CST THU DEC 9 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 445 AM CST FOR EAST BATON ROUGE PARISH... AT 352 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED 8 MILES SOUTH OF PRIDE...OR ABOUT 7 MILES NORTH OF DENHAM SPRINGS...MOVING NORTHEAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZACHARY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3065 9126 3057 9118 3066 9092 3072 9097 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 9, 2:30 AM CST, 52 minutes earlier.
Area forecast discussion, Dec 9, 2:30 AM CST, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 230 AM CST THU DEC 9 2004 .DISCUSSION... ACTIVE WEATHER THIS MORNING WILL KEEP AFD SHORT AND TO THE POINT. FOCUS THIS MORNING IS ON ONGOING SITUATION OF POSSIBLE FLOODING THREAT AHEAD OF A COLD FRONT LINED UP FROM VICKSBURG TO LAKE CHARLES AT 215AM. THE AREA AHEAD OF THIS COLD FRONT IS VERY MOISTURE LAIDEN AND DEEP. DYNAMICS ARE GETTING STRONGER THIS MORNING AND DRIER AIR IS MOVING IN ALONG THE COLD FRONT. THIS IS CAUSING SOME TS TO FROM DIRECTLY ALONG THE FRONTAL AXIS. EVERYTHING AHEAD OF THE FRONT IS IN A DEEP RICH MOIST ATMOSPHERE CAUSING SOME VERY HEAVY RAINFALL. THINGS LOOK TO GET A LITTLE WORSE AS THE COLD FRONT CATCHES UP WITH THIS LARGE AREA OF MOISTURE AND DYNAMICS. STRONG ATMOSPHERIC CHANGES ARE EXPECTED WITH SOME SEVERE TS RESULTING THIS MORNING. AFTER THE COLD FRONT MOVES THROUGH...A STRONGER REINFORCING SURGE OF COLD DRY AIR WILL INFILTRATE THE REGION AND SOME EXTREMELY NICE WEATHER...EXCEPT FOR MARINE...WILL BE IN STORE FOR SEVERAL DAYS BUT MAKING FOR A CHILLY WEEKEND. MARINE...SMALL CRAFT ADVISORIES ARE EXPECTED TO BE HOISTED BY TONIGHT FOR SYNOPTIC CONDITIONS. THERE WILL BE A SMALL WINDOW OF TIME WHERE WINDS GET TO 20 TO 25 KNOTS THIS MORNING DUE TO SOUTHERLY INFLOW IN THE BOUNDARY LAYER BUT THE WINDOW IS EXPECTED TO BE ONLY A COUPLE HOURS. THIS WILL BE HANDLED WITH A MWS BY THE MARINE FORECASTER. && .PRELIMINARY POINT TEMPS/POPS... MCB 72 49 64 38/ 90 60 05 00 BTR 75 50 65 37/ 90 60 05 00 MSY 75 54 68 43/ 90 70 10 00 GPT 73 52 67 42/ 70 80 20 00 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...FFA THROUGH NOON LAZ034>040-046>050-056>070. MS...FFA THROUGH NOON MSZ068>071-077-080>082. SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY TONIGHT FOR ALL COASTAL WATERS INCLUDING TIDAL LAKES. && 17
Hazardous weather outlook, Dec 8, 3:45 PM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 345 PM CST WED DEC 8 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-091200- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA- ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA- UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA- WILKINSON- 345 PM CST WED DEC 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. .DAY ONE...TONIGHT ...A FLOOD WATCH IS IN EFFECT TONIGHT... A WARM FRONT IS EXPECTED TO MOVE NORTH ACROSS THE CENTRAL GULF COAST REGION THIS AFTERNOON AND TONIGHT WITH A COLD FRONT APPROACHING THE AREA FROM THE NORTHWEST LATE TONIGHT. AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE SOUTHERN PLAINS ALONG WITH A STRONG JET STREAM PASSING JUST NORTH OF THE GULF COAST WILL CREATE STRONG LIFT AND A SLIGHTLY UNSTABLE ATMOSPHERE. THIS WILL CREATE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS ARE EXPECTED TONIGHT WITH LOCAL AMOUNTS OF 3 TO 4 INCHES POSSIBLE. THIS MAY CAUSE FLOODING OF URBAN AREAS...SMALL STREAMS...ROADS...AND LOW LYING AREAS. ADDITIONAL RIVER FLOODING IS LIKELY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND HAIL MAINLY NEAR COASTAL AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ...A FLOOD WATCH REMAINS IN EFFECT THROUGH NOON THURSDAY... NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY MORNING AHEAD OF A COLD FRONT WHICH IS EXPECTED TO MOVE THROUGH THE AREA BY MIDDAY. THERE IS A THREAT OF ADDITIONAL HEAVY RAINFALL THROUGH MID MORNING THURSDAY. STRONG WINDS BEHIND THE COLD FRONT WILL BRING SMALL CRAFT ADVISORY CONDITIONS TO THE COASTAL WATERS AND TIDAL LAKES THURSDAY THROUGH SATURDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THURSDAY AFTERNOON THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. HOWEVER...STORM SPOTTER ACTIVATION MAY BE REQUESTED FOR LATER TONIGHT AND EARLY THURSDAY.
In the hours before
Special weather statement, Dec 9, 1:26 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 126 AM CST THU DEC 9 2004 LAZ034-035-MSZ068-090830- POINTE COUPEE-WEST FELICIANA-WILKINSON- 126 AM CST THU DEC 9 2004 ...STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL ENTERING SOUTHWEST MISSISSIPPI AND EAST CENTRAL LOUISIANA... AT 121 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL EXTENDING ALONG THE MISSISSIPPI RIVER NEAR DOLOROSA AND FORT ADAMS...AND SOUTHWEST NEAR SIMMESPORT...MOVING EAST AT 25 MILES AN HOUR. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 50 MILES AN HOUR. ADDITIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE DEVELOPING AHEAD OF THE LINE. THESE STORMS WILL AFFECT AREAS IN AND AROUND DOLOROSA...FORT ADAMS... WOODVILLE...BATCHELOR...NEW ROADS...SAINT FRANCISVILLE...AND SPILLMAN THROUGH 230 AM. THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL AMOUNTS OF UP TO TWO INCHES IN AN HOUR...AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV AND RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 22
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 2:53 AM CST | Severe Thunderstorm Warning | LIX | Lafourche, Terrebonne | 67 min |
| Dec 9, 3:07 AM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Livingston, Saint Helena, Tangipahoa | 53 min |
| Dec 9, 4:05 AM CST | Tornado Warning | LIX | Lafourche, Terrebonne | 25 min |
| Dec 9, 4:31 AM CST | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Orleans, Saint Bernard, Saint Charles | 59 min |
| Dec 9, 4:33 AM CST | Special Marine Warning | LIX | 57 min | |
| Dec 9, 5:04 AM CST | Special Marine Warning | LIX | 56 min | |
| Dec 9, 6:01 AM CST | Special Marine Warning | LIX | 89 min |
Nearby
Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.